Ohio, 2021

Hail in Ohio, August 29, 2021

August 29, 2021 · NWS CLE · 1 event in 1 county or zone

Ohio was in a humid warm sector during the early evening of the 29th as a southeastward-moving cold front approached from Lower Michigan and the mid-Mississippi River Valley. Isolated multicell thunderstorms developed over northwest and north-central Ohio as residual outflow boundaries interacted with weak to moderate MUCAPE and marginally-moderate effective bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Ohio was in a humid warm sector during the early evening of the 29th as a southeastward-moving cold front approached from Lower Michigan and the mid-Mississippi River Valley. Isolated multicell thunderstorms developed over northwest and north-central Ohio as residual outflow boundaries interacted with weak to moderate MUCAPE and marginally-moderate effective bulk shear. One of these storms produced penny-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 29, 2:38 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 29, 2:38 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
338 PM EDT Sun Aug 29 2021

.SYNOPSIS...
A cold front over the upper Great Lakes will move toward the
area through tonight. This cold front is expected to move
slowly southeastward across northern Ohio and northwestern
Pennsylvania Monday into Tuesday as the remnants of Tropical
Cyclone Ida moves to near the Ohio River Valley on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
The current round of thunderstorms should move eastward through
the early evening. We then look westward to see how much
convection will move into the region from MI/IN and southern
Ontario. So expect to see at least one more round of
thunderstorms across most of the region from west to east
through the evening. Gusty winds and heavy rainfall will
accompany this second (or more) round/s of thunderstorms. Lows
tonight should be in the upper 60's to lower 70's.

Cold front should be near the south shore of the lake by
sunrise Monday morning with showers/thunderstorms along it. The
best coverage of these thunderstorms should be across NE OH into
NW PA, generally in the morning. The front gradually sags
southward through the afternoon with isolated/scattered
convection expected along and south of the boundary. It will be
cooler with the increased cloud cover but still humid. Highs
should range from the upper 70's across inland NW PA to mid 80's
across NW OH.

The cold front will likely still be over the central/southern
CWA Monday night with showers remaining possible. Best chance
of rain will be across the southern CWA. Temperatures will be a
little cooler with lows dipping int the 60's.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The short term period will be impacted by the remnants of Hurricane
Ida which is expected to move along a path through the Ohio River
Valley and off the Mid-Atlantic Coast. The anticipated path will
keep the heaviest rainfall to the south and east of the area,
however the outer edge will likely impact the southern and eastern
tier of counties Tuesday through Wednesday evening, with showers
becoming scattered for the central counties. Model PWAT values over
the area will range between 1.8-2.0 inches. Winds will gradually
increase from the northeast, with a maximum Wednesday afternoon of
10-15 knots, gusting up to 20 knots. These winds are not expected
remain high and should quickly weaken Wednesday evening as the
tightest pressure gradient moves further east. This forecast is
highly dependent on the speed and exact path Ida takes through mid-
week. Any shift west in the path will bring higher impacts to the
CWA, so this will continue to be monitored.

High temperatures are expected to only be in the mid to upper 70s on
Tuesday and Wednesday, with the exception of far northwest OH which
may reach into the low 80s. With far reaching cloud cover, do not
anticipate temperatures to be higher, if anything may need to trend
down bit more. Overnight lows will be in the 60s Tuesday night,
dropping into the mid 50s on Wednesday night as the cool, dry air
finally is able to build in.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure is expected to build over the Great Lakes region for
much of the long term period. Primarily zonal flow aloft during this
time will inhibit any convection from developing through Friday. The
weekend become more uncertain as some models suggest a shortwave
moving across the area with an increase in overall moisture. Primary
driving force at this point looks to be daytime heating. Have kept
low chance of PoPs for this weekend as there is little agreement
amongst the models. The good news is, with the high pressure, there
will finally be relief from the high humidity the area has
experienced in recent days. Dry air will bring dew points in the 40s
and 50s. Temperatures on Thursday will begin in the low to mid 70s,
gradually increasing to widespread low 80s by the end of the
weekend.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
MVFR/IFR conditions expected with the scattered to numerous
thunderstorms across much of northern Ohio into NW PA. Isolated
thunderstorms are possible cross NW OH but believe the better
coverage will move from west to east ahead of a cold front 23Z
and later. This line will move west to east across much of
northern Ohio through the evening. So there will be 2 or more
rounds of thunderstorms near and east of a Mid-Ohio to NW PA
through midnight. Gusty winds will also be possible with gusts
35+ knots possible.

The real cold front will sag to the south shore of Lake Erie by
sunrise then continue a slow southward move through Monday
afternoon. Showers and thunderstorms will be slow to drift
southward with the best chances near and south of a line from
KFDY to KYNG. Again MVFR/IFR conditions possible with the
thunderstorms. VFR away from them.

Southwest winds of 6 to 12 knots expected away from any
thunderstorm influence. Winds gradually shift to the west on
Monday.

Outlook...Non-VFR with isolated/scattered thunderstorms Monday
afternoon and evening. Non-VFR possible in patchy fog and/or
lower ceilings Monday night. Non-VFR possible in showers and/or
lower ceilings Tuesday into Wednesday as the remnants of Ida
pass to the south.

&&

.MARINE...
A rather weak lake breeze has developed along the shoreline from
Willowick, OH to Erie, PA. This is expected to diminish this
afternoon as stronger southwesterly winds push out to the open
waters. This winds are expected to increase to 15-20 knots
overnight, with gusts up to 25 knots, as the cold front approaches
the area. Scattered convection may occur over the lake through
tomorrow morning, resulting in the potential for isolated higher
winds. Waves will also build to 2-4 feet in the open waters for the
central and eastern basins. With the wind orientation, waves are
expected to remain below Small Craft criteria for the nearshore
zones, however this will continue to be monitored for higher wave
potential. Winds will become northwesterly behind the cold front at
5-10 knots Monday morning.

The remnants of Hurricane Ida are expected to move northeast across
the Ohio River Valley on Wednesday and off the Mid-Atlantic Coast on
Thursday. As a resulting, beginning Tuesday night, winds will
continue to shift, becoming northeast overnight Tuesday. Winds will
also increase to 15-20 knots by Wednesday afternoon, resulting in
strong onshore flow across the western and central basins. A Small
Craft Advisory will likely be needed during this period and water
levels will need to be monitored for rises in heights, although
lakeshore flooding is not anticipated at this time. Overall marine
conditions will improve through the end of the week and into the
weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...MM
MARINE...Campbell
Hazardous weather outlook, Aug 29, 2:47 AM EST, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
347 AM EDT Sun Aug 29 2021

OHZ003-006>010-013-014-017>023-027>033-036>038-047-PAZ002-003-300800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Very warm temperatures and high humidity will allow heat indices to
reach the mid to upper 90s this afternoon and early evening.

Thunderstorms are also possible this afternoon into the overnight
period. Locally heavy rainfall is possible in any stronger cells.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-300800-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

Thunderstorms are also possible this afternoon into the overnight
period. Locally heavy rainfall is possible in any stronger cells.

There is also a moderate swim risk for tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate swim risk for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 12:57 PM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
157 PM EDT Sun Aug 29 2021

OHZ009>014-019>023-029>033-089-PAZ003-291845-
Summit OH-Geauga OH-Erie OH-Richland OH-Medina OH-Lorain OH-Wayne OH-
Huron OH-Portage OH-Lake OH-Stark OH-Mahoning OH-Trumbull OH-
Ashtabula Lakeshore OH-Cuyahoga OH-Ashland OH-Ashtabula Inland OH-
Crawford PA-
157 PM EDT Sun Aug 29 2021

...Scattered to numerous thunderstorms will impact portions of the
region...

At 155 PM EDT, Doppler radar was tracking scattered to numerous
thunderstorms. moving east at 20 mph. Heavy rainfall will cause
ponding on roadways and may flood a few low lying or poor
drainage locations.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations that may be impacted include...Cleveland, Akron, Canton,
Youngstown, Lorain, Elyria, Mansfield, Warren, Medina, Wooster,
Sandusky, Ashland, Painesville, Ashtabula, Norwalk, Willowick,
Meadville, Salem, Ravenna and Western Vermilion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4162 7974 4162 7982 4149 8000 4149 8052
      4090 8052 4090 8108 4073 8109 4072 8124
      4067 8124 4067 8222 4058 8222 4055 8252
      4092 8252 4145 8274 4138 8249 4152 8202
      4149 8175 4172 8137 4185 8100 4185 7961
TIME...MOT...LOC 1755Z 248DEG 16KT 4105 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 29, 2:27 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
327 PM EDT Sun Aug 29 2021

OHZ014-089-292015-
Ashtabula Lakeshore OH-Ashtabula Inland OH-
327 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Ashtabula County
through 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Geneva, or 11 miles south of Ashtabula, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashtabula, Conneaut, Geneva, North Kingsville, Orwell, Andover,
Austinburg, Kingsville, Hartsgrove, Roaming Shores, Pierpont, Cherry
Valley, Rock Creek, Edgewood, Plymouth Center and Kelloggsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4155 8052 4152 8099 4183 8100 4197 8052
TIME...MOT...LOC 1927Z 240DEG 28KT 4171 8080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Aug 29, 3:17 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
417 PM EDT Sun Aug 29 2021

OHZ089-PAZ001-002-292100-
Ashtabula Lakeshore OH-Northern Erie PA-Southern Erie PA-
417 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Erie County through
500 PM EDT...

At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albion, or 7 miles east of Conneaut, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Erie, Conneaut, Corry, Edinboro, North East, Union City, Girard,
Waterford, Albion, Wattsburg, Northwest Harborcreek, Harborcreek,
Lawrence Park, Wesleyville, Lake City, Cranesville, Platea, Mill
Village, McKean and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4185 7961 4185 8050 4193 8052 4192 8056
      4196 8059 4204 8031 4212 8013 4213 8015
      4214 8009 4215 8011 4214 8014 4217 8012
      4217 8008 4215 8010 4215 8006 4227 7978
      4201 7976 4199 7961
TIME...MOT...LOC 2016Z 255DEG 26KT 4193 8042

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 29, 3:44 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
444 PM EDT Sun Aug 29 2021

PAZ003-292130-
Crawford PA-
444 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of eastern Crawford
County through 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guys Mills, or 11 miles east of Meadville, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Titusville, Riceville, Guys Mills, Lincolnville, Canadohta Lake,
Hydetown, Blooming Valley, Townville and Spartansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4161 7965 4162 7982 4161 7983 4157 7988
      4155 7992 4154 7993 4168 8004 4185 7977
      4185 7961 4163 7962
TIME...MOT...LOC 2044Z 238DEG 22KT 4163 7992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin
Special weather statement, Aug 29, 5:54 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
654 PM EDT Sun Aug 29 2021

OHZ017-027-292345-
Wyandot OH-Hancock OH-
654 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northwestern Wyandot
and Hancock Counties through 745 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Fostoria, Bluffton, Forest, Arlington, Arcadia, Rawson,
Vanlue, Mount Blanchard, Wharton, Jenera, Mount Cory, Kirby and
Williamstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4116 8343 4080 8342 4078 8350 4082 8351
      4082 8388 4094 8388
TIME...MOT...LOC 2253Z 249DEG 21KT 4081 8387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Griffin

The radar

The Cleveland radar (KCLE), 162 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
August 29, 6:21 PM EST
Where
Hancock County, 2.01 mi WNW of Arlington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.892, -83.665

Penny-size hail reported about one-mile west of Arlington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977892.